

EUROPEAN COMMISSION DIRECTORATE-GENERAL FOR MARITIME AFFAIRS AND FISHERIES

BALTIC SEA, NORTH SEA AND LANDLOCKED MEMBER STATES

Brussels, MARE E/CM D(2012)

To the attention of the President and the Secretariat of the BSRAC and NWWRAC (sent by e-mail)

Subject:

Invitation to a workshop on improving the implementation the cod plan (Council Regulation (EC) No 1342/2008)

Dear Sir/Madam,

Although the Commission is endeavouring to develop mixed-fishery management plans to replace the single-species plans now in force, the complexity of the exercise means that it will be some time before a proposal can be tabled. The Commission has therefore decided to explore ways in which the implementation of Council Regulation (EC) No 1342/2008 establishing a long term plan for cod stocks and the fisheries exploiting those stocks (hereafter referred to as 'the cod plan') could be improved.

Please be informed that a technical workshop on this subject will take place in Brussels on 20 March 2012.

The Member States and stakeholders have highlighted that some Articles of the cod plan need to be clarified. This was partly addressed during the December Council, when a common interpretation of article 13.4 was agreed. In addition, the STECF review of the cod plan identified other aspects of the plan that could usefully be clarified or improved. Therefore, the objective of the workshop is to identify the main problems with the cod plan and discuss ways in which these could be mitigated while waiting for the adoption of the mixed-fishery plans.

The draft agenda of the workshop is attached. Please note that Commission is unable to pay any expenses related to the workshop (travel, hotel or daily allowance).

Due to limited places we request that you restrict your delegation to no more than 3 people per RAC. You are kindly invited to confirm the participants of your delegation to Agnes Boros (Agnes.Boros@ec.europa.eu) by 16th March 2012.

Yours sincerely,

Carla MONTESI

Director

Enclosure:

Draft Agenda

Draft agenda for a technical workshop

"Improving the implementation of the cod plan"

20 March (from 10:00 to 17:30)

Venue: DG MARE premises, room 00/53, Rue Joseph II 99 in Brussels Chair: DG-MARE

		Speaker	Approximate timings
Intr	oduction		
1.	Welcome and introduction The proposed draft agenda will be presented. DG MARE will explain the context and purpose of the meeting.	DG-MARE	10h00 (5 min.)
Sho	rt synopsis of problems identified in implementing the cod plan		
2.	Presentation of the results of the STECF evaluation of the cod plan (Regulation (EC) No 1342/2008) A scientist will summarise the main conclusions of the STECF 2010 evaluation of the cod plan.	John Simmonds	10h05 (15 min.)
3.	Report from the Commission The Commission services will present the main shortcomings identified with the implementation of the cod plan since its entry into force, in particular in relation to effort management.	DG-MARE	10h20 (20 min.)
4.	Presentations from MS on concerns with implementation of the plan and possible solutions MS are invited to present their opinion on main technical, legal and practical issues that hinder the proper implementation of the cod plan as well on specific problem solutions. In case there are legal issues to be addressed, such legal enquiries may be addressed to the Commission, preferably before the meeting.	MS	10h40 (10 min. per speaker)
5.	Stakeholders and RACs observations Stakeholders NSRAC and NWWRAC are invited to present their position	NSRAC and NWWRAC	12h00 (10 min. each)
6.	Sum up of the first part / Establishment of the subgroups.	DG-MARE	12h20 (10 min.)
Bre	ak (lunch)		12h30 (1 h.)
Disc	cussion on possible improvements		
7.	Opening of constructive discussions on the possible improvements	DG-MARE	13h30

	of the management of the cod plan. Work in subgroups on possible solutions for the main issues.		
Sun	ımary		
8.	Summary of discussions from the work in subgroups	DG-MARE	17h00 (15 min.)
Info	rmation on next steps		
9.	Next steps DG-MARE will indicate the planning for the way forward for improvement and simplification of the cod plan and its implementation.	DG-MARE	17h15 (15 min.)
	End		17h30

The meeting will be held in English and interpretation will not be provided.

For further information please contact:

Mr. Edgars Goldmanis DG-MARE – Unit E.2

phone: +32 2 296 45 26

e-mail: Edgars.Goldmanis@ec.europa.eu

Ms. Agnes Boros

DG-MARE – Unit E.2

phone: +32 2 298 46 61

e-mail: Agnes.Boros@ec.europa.eu